Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
Question: 75 yr old w/open heart surgery & GERD
|LadyDiane - Wed Dec 10, 2008 7:03 pm|
HELP! My husband is 75 yrs old and had open heart (QUAD DROUPLE) bypass surgery in july 2008. Since then he has problems with eating. Primary Dr put him on NEXIUM. It did not help so DR precscribed metoclopramide @ bedtime lopressorsimvastatin, zocor and ecotrin prescribed by heart surgeon. He was on metoprolol but was weaned off it this past week. We went back to primary DR last week and was put on ADVAIR ( he has allergys as well) He cannot walk outside in the bitter cold air .he has burning sensations in neck/jaw/ears/throat. we are concerned it is more serious complications from heart bypass. Can you shed any light on whats going on? He is a very active 75 yr old and looks 60 ! He stays inside almost everyday because of his fear ofthese problems. I think he may have anxiety on top of it all and refuses to take any more pills! He could not eat thanksgiving dinner poor guy..he cooked it all ltoo! Do we seek a gastro doctor now? Please help
Thank youin advance for any help.
|John Kenyon, CNA - Thu Dec 11, 2008 9:32 pm|
Hi Diane -
Most of what your husband is going through right now is pretty much par for the course post coronary artery bypass graft (CABG) surgery. For some reason a lot of people find themselves suffering from GERD after the surgery, and sometimes it resolves after a while, sometimes remains chronic. It may be due to injury of a nerve which controls the lower esophageal sphincter (LES) at least in some cases. The Nexium might help over time, and the metoclopramide should help as well, in the short run. Also, I note that all the new heart meds are directed to be take at bedtime, which would be fine except that this is a bunch of stuff lying in your husband's stomch, needing to be dissolved, right as he lays down to sleep, which could be aggravating the GERD quite a bit. It might be wise to adjust (over the course of a few days) the medication time to earlier in the day (morning would be ideal) so that he's upright most of the time as the handful of pills is dissolving in his stomach. He should also, of course, avoid eating anything else close to bedtime, as this is a classic aggravator of GERD.
I'm curious about your husband having been weaned off metaprolol and then placed on Lopressor (which is just a brand of metaprolol). He should be on a beta blocker, I'm just curious what he's taking for sure right now.
No one with heart disease should be taking walks in the bitter cold, as it does cause discomfort and can also cause more serious problems. If he has to go out when it's very cold he should wear a scarf over his nose and mouth (don't worry if it makes him look like an old-time bank robber -- it will keep the air warm and help reduce that burning sensation from the cold air as he breathes it).
The burning and pain in the neck/jaw/ears/throat can be a perfectly normal reaction to exposure to cold, but he's going to be more sensitive to that for a while. Also typical of post CABG patients is anxiety, depression, and, oddly, sometimes even a little bit of mania. Sometimes one will see all three in varying degrees. Anxiety is the most common, because the patient actually begins to feel more safe in the hospital setting after undergoing a pronounced physical trauma (and having one's chest cracked open and stuff done to the heart is traumatic!). Most adjust after a while, but it can take some time, especially if the surgery is done in cold weather, as it makes the patient more reluctant to go outside and do things.
In short, everything sounds pretty normal so far. It's a lot to be concerned about, and one looks for things to go wrong and it can be hard to tell, especially when the patient is (naturally) anxious. GERD doesn't help, and exposure to bitter cold air is really to be avoided as much as possible. Going to the car, etc., should (seriously) be done with something like the scarf over the nose and mouth to reduce exposure to the cold. It should help a lot.
The emotional recovery from CABG is often a lot slower than the physical part, but they are both normal and can take a while. Be patient and supportive and encourage your husband to get into a cardiac rehab program as soon as he can. Nothing will help his self-confidence more than that.
|LadyDiane - Fri Dec 12, 2008 4:24 am|
]Thank you for replying ! I guess I did not specify the meds and whne he takesthem. YES he takes the Nexium, ecotrin,lisinopril every morning......since he left the hospital. He takes Simvastatin and metoplopramide at bedtime.
he was on metopolol since day one from the hospital but his primary DR made him wean off it dueto the complaints he made.....he was having problems eating and the burning.etc.
My husband is happy that it is the NORM and I feel better now. You cannot imagine what a relief to hear from you. We thought after 4 months he should feel MUCH better instead of the issues he is expieriencing.
Thank you Diane
|John Kenyon, CNA - Sat Dec 13, 2008 4:43 pm|
You're very welcome.
Some patients do bounce back very quickly after this sort of surgery, but those are the ones which strike me as odd. Good, but odd. The average patient takes some time to feel "normal" again. It all sounds good and I'm really glad your husband is able to take some comfort in knowing that.
Best of luck to you both. Please stay in touch.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.